Virginia, 2014

Dense Fog in Virginia, December 22 to 23, 2014

December 22 to 23, 2014 · NWS LWX · 2 events in 2 counties and zones

High pressure over the region resulted in light and variable winds. Moisture advection from a coastal low pressure combining with the light winds resulted in an extended period of dense fog.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

High pressure over the region resulted in light and variable winds. Moisture advection from a coastal low pressure combining with the light winds resulted in an extended period of dense fog.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 22, 9:30 AM EST, 5 minutes earlier.

Area forecast discussion, Dec 22, 9:30 AM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
930 AM EST MON DEC 22 2014

.SYNOPSIS...
A WEAK AREA OF LOW PRESSURE WILL TRACK UP THE MID-ATLANTIC COAST
TODAY INTO TUESDAY. STRONGER LOW PRESSURE WILL PUSH NORTH ALONG
THE APPALACHIANS ON WEDNESDAY...SENDING A COLD FRONT EASTWARD
WEDNESDAY NIGHT. BREEZY CONDITIONS WILL FOLLOW THE FRONT ON
THURSDAY...THEN HIGH PRESSURE WILL BUILD BACK INTO THE REGION TO
CLOSE OUT THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
LOW PRESSURE WILL MOVE UP THE MID-ATLANTIC COAST TODAY AND TONIGHT
WHILE A SURFACE RIDGE FROM HIGH PRESSURE OVER NEW ENGLAND REMAINS
OVERHEAD.

WARM AND MOIST AIR WILL OVERRUN THE SURFACE COLD AIR IN
PLACE...CAUSING PLENTY OF CLOUDS ALONG WITH PRECIPITATION THAT
WILL CONTINUE TO OVERSPREAD THE AREA FROM SOUTHWEST TO NORTHEAST.
PRECIPITATION HAS ALREADY OVERSPREAD CENTRAL VIRGINIA AND IT IS
MOVING INTO THE WASHINGTON METROPOLITAN AREA. TEMPERATURES REMAIN
CLOSE TO FREEZING WITH DEWPOINTS IN THE 20S. THEREFORE...THE
FREEZING RAIN ADVISORY HAS BEEN EXTENDED NORTHEAST TO INCLUDE THE
WASHINGTON METROPOLITAN AREA. HOWEVER...ANY ICE NEAR INTERSTATE 95
WILL BE LIGHT AND CONFINED MAINLY TO ELEVATED SURFACES.

TEMPERATURES ARE COLDER FARTHER NORTH AND WEST...BUT TIMING OF
PRECIPITATION IS STILL UNCERTAIN WITH AREAS ACROSS THE POTOMAC
HIGHLANDS LIKELY ENDING UP DRY FOR MOST OF TODAY. THIS ADDS TO THE
UNCERTAINTY FOR FREEZING RAIN ACROSS THESE AREAS. WILL CONTINUE
WITH A FREEZING RAIN ADVISORY ACROSS NORTHERN AND CENTRAL VIRGINIA
WHERE CONFIDENCE IS HIGHEST FOR PRECIPITATION AND COLD AIR TO
INTERSECT...CAUSING ICE ACCUMULATION FROM FREEZING RAIN.

WEAK LOW PRESSURE CONTINUES MOVES UP THE MID-ATLANTIC COAST
TONIGHT. HIGHEST POPS WILL BE CLOSEST TO THE BAY...LOWER IN THE
MOUNTAINS. MUCH OF THE CWA LOOKS WARM ENOUGH FOR PRIMARILY RAIN
TONIGHT BUT THERE STILL MAY BE POCKETS OF SUB-FREEZING AIR WEST OF
THE BLUE RIDGE AND ANY RAIN OR DRIZZLE MAY FREEZE AND ADVISORY MAY
NEED TO BE EXTENDED INTO TONIGHT FOR THOSE AREAS.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
IN THE WAKE OF THE LOW...MID-ATLANTIC REMAINS IN A WEDGE/LIGHT FLOW
REGIME ON TUESDAY THEREFORE CLOUDY SKIES AND THE CHANCE FOR LIGHT
RAIN OR DRIZZLE WILL CONTINUE. TEMPERATURES SHOULD BE WARM ENOUGH
FOR JUST LIQUID PRECIPITATION.

WHILE THERE IS GENERAL SYNOPTIC AGREEMENT IN THE COMPUTER MODELS
THROUGH THE MIDDLE OF THE WEEK...THERE IS STILL QUITE A BIT OF
SPREAD IN THE SMALLER SCALE FEATURES. AMPLIFIED UPPER LEVEL PATTERN
THROUGH THE MIDDLE PORTION OF THE WEEK. TROUGH OVER THE CENTRAL
CONUS WILL LIFT EAST...INDUCING CYCLOGENESIS OVER THE WESTERN GULF
OF MEXICO TUESDAY NIGHT. THIS LOW WILL RIDE UP THE WESTERN SIDE OF
THE APPALACHIANS...REACHING CENTRAL QUEBEC BY THURSDAY.

A STRONG LOW LEVEL JET AHEAD OF THE DEEPENING LOW WILL TRANSPORT
MOISTURE UP THE EASTERN SEABOARD TUESDAY NIGHT...BRINGING INCREASING
CHANCES OF RAIN. TEMPERATURES DROP LITTLE FROM TUESDAYS HIGHS...SO
NO FROZEN PRECIP CONCERNS. WHILE PROBABLY NOT CONTINUOUSLY RAINY
THROUGH THE PERIOD...90-100 POPS ARE WARRANTED...WITH MODERATE RAIN
POSSIBLE AT TIMES. THE NATURE MAY BECOME MORE SHOWERY ON
WEDNESDAY...BUT NOT A COMPELLING REASON TO BREAK THAT OUT AT THIS
TIME. 00Z NAM/MET GUIDANCE MUCH COOLER FOR HIGHS ON
WEDNESDAY...LIKELY DUE TO A MUCH WEAKER SFC LOW THAN THE GLOBAL
MODELS...WHICH ALLOWS THE COLD POOL TO LINGER EAST OF THE MOUNTAINS.
HOWEVER...THE OTHER GUIDANCE OF 60S MAY BE A BIT OVERDONE...EXCEPT
PERHAPS EAST OF I-95. IF THIS OCCURS...WILL ALSO HAVE TO MONITOR FOR
THE POTENTIAL OF STRONG WIND GUSTS IF CONVECTIVE ELEMENTS DEVELOP.

THE COLD FRONT TRAILING THE LOW WILL PUSH THROUGH THURSDAY
NIGHT...BRINGING AN END TO THE PRECIP EXCEPT SOME POSSIBLE UPSLOPE.
HOWEVER WITH THE WARM START...IT WILL TAKE UNTIL LATE IN THE NIGHT
FOR THE TEMPERATURES TO DROP COLD ENOUGH TO SUPPORT ANY SNOW. ALL
TOLD...IMPRESSIVE PWAT VALUES AND A DYNAMIC SYSTEM COULD LEAD TO
STORM TOTAL RAINFALL IN EXCESS OF AN INCH...ESPECIALLY EAST OF THE
MOUNTAINS.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
THURSDAY WILL BE BREEZY BEHIND THE FRONT. ANY UPSLOPE SNOW SHOWERS
SHOULD GRADUALLY COME TO AN END. THERE WILL ONLY BE A GLANCING BLOW
OF CAA...AS HIGH PRESSURE WILL BE BUILDING IN FROM THE SOUTHWEST.
THIS HIGH WILL REMAIN OVER THE SE STATES THROUGH SATURDAY AND
TEMPERATURES ARE EXPECTED TO REMAIN ABOVE NORMAL. THE NEXT CHANCE OF
PRECIP WILL ARRIVE AS THE NEXT TROUGH APPROACHES SATURDAY INTO
SUNDAY. MODEL SOLUTIONS STILL DIFFER QUITE A BIT...SO POPS REMAIN
LOW. THERE WILL BE POTENTIAL FOR TEMPERATURES TO COOL BACK DOWN
BEHIND THIS SYSTEM FOR THE SECOND PART OF THE WEEKEND.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
PRECIP IS EXPECTED TO SPREAD NORTH THROUGH EARLY AFTERNOON.
PERIOD OF LIGHT FREEZING RAIN/SLEET IS MOST LIKELY AT CHO/IAD AND
POSSIBLY BWI. MAY BE TOO WARM AT DCA FOR FREEZING RAIN...BUT
INITIAL PERIOD OF SLEET CAN/T BE RULED OUT BEFORE TURNING TO RAIN.
EXPECT CONDITIONS TO DROP INTO MVFR THIS AFTERNOON...THEN LIKELY
IFR OR LIFR TONIGHT AND CONTINUING INTO TUESDAY.

BELOW-VFR CIGS WILL LINGER THROUGH WEDNESDAY NIGHT. VSBY COULD DROP
BELOW VFR IN HEAVIER RAIN/SHOWERS AT TIMES FROM TUESDAY NIGHT
THROUGH WEDNESDAY NIGHT. WINDS WILL SHIFT FROM SOUTHERLY TO WESTERLY
WEDNESDAY NIGHT AND COULD GUST ABOVE 25 KT ON THURSDAY. NO
SIGNIFICANT WEATHER EXPECTED AFTER THURSDAY EVENING.

&&

.MARINE...
WEAK LOW PRESSURE MOVES OFF THE MID-ATLANTIC COAST TONIGHT. MARGINAL
SCA EXPECTED ON THE LOWER PORTIONS OF THE WATERS THIS AFTERNOON
OTHERWISE WINDS BELOW SCA THROUGH TUESDAY.

A STRONG LOW PRESSURE SYSTEM WILL MOVE THROUGH THE REGION BETWEEN
TUESDAY AND WEDNESDAY NIGHT...BRING MODERATE RAIN AT TIMES OVER THE
WATERS. A SCA IS LIKELY WEDNESDAY THROUGH THURSDAY...WITH THE
STRONGEST GUSTS EXPECTED ON THURSDAY. WINDS WILL DIMINISH THURSDAY
NIGHT AS HIGH PRESSURE BUILDS IN.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FREEZING RAIN ADVISORY UNTIL 6 PM EST THIS EVENING FOR DCZ001.
MD...FREEZING RAIN ADVISORY UNTIL 6 PM EST THIS EVENING FOR MDZ013-
     014-503>506.
VA...FREEZING RAIN ADVISORY UNTIL 6 PM EST THIS EVENING FOR
     VAZ025>031-036>040-051>054-501>508.
     FREEZING RAIN ADVISORY UNTIL NOON EST TODAY FOR VAZ050-055-056.
WV...FREEZING RAIN ADVISORY UNTIL 6 PM EST THIS EVENING FOR WVZ055-
     505-506.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EST THIS EVENING FOR ANZ534-
     537-543.

&&

SYNOPSIS...ADS
NEAR TERM...BJL/BPP
SHORT TERM...ADS
LONG TERM...ADS
AVIATION...BJL/ADS/BPP
MARINE...BJL/ADS/BPP
Hazardous weather outlook, Dec 22, 9:33 AM EST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
933 AM EST MON DEC 22 2014

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-231000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
933 AM EST MON DEC 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

A FREEZING RAIN ADVISORY IS IN EFFECT UNTIL NOON FOR PORTIONS OF
THE VIRGINIA PIEDMONT...AND UNTIL 6 PM FOR THE WASHINGTON
METROPOLITAN AREA. PLEASE REFER TO THE WINTER WEATHER MESSAGE
WBCWSWLWX FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-231000-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEASTERN MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VA BLUE RIDGE-CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
933 AM EST MON DEC 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

A FREEZING RAIN ADVISORY IS IN EFFECT TODAY FOR MUCH OF NORTHERN AND
CENTRAL VIRGINIA AND ALSO PORTIONS OF EASTERN WEST VIRGINIA. PLEASE
REFER TO THE WINTER WEATHER MESSAGE WBCWSWLWX FOR FURTHER DETAILS.

THE POTENTIAL FOR FREEZING RAIN MAY EXTEND INTO TONIGHT FOR AREAS
NEAR AND WEST OF THE BLUE RIDGE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 dense fog. Local standard time, as filed.

Dense Fog, Western Highland

When
December 22, 9:35 AM EST to December 23, 4:15 AM EST
Where
Western Highland forecast zone
Reported by
AWOS
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

Observations in surrounding counties reported one-quarter mile visibilities.

Dense Fog, Eastern Highland

When
December 22, 9:35 AM EST to December 23, 4:15 AM EST
Where
Eastern Highland forecast zone
Reported by
AWOS
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

Observations in surrounding counties reported one-quarter mile visibilities.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2014Every state in 2014This day in weather historyWarnings in Virginia, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 552651, 552652.